Colorado, 2003

Hail and Damaging Wind in Colorado, May 15, 2003

May 15, 2003 · NWS GLD · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 12:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 15, 12:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU MAY 15 2003

FORECAST CONCERNS ARE RAINFALL AMOUNTS OVER THE NEXT 18-24 HOURS AS A
STRONG STORM SYSTEM MAKES ITS WAY INTO THE CENTRAL PLAINS.

WATER VAPOR/RUC ANALYSIS SHOWING POTENT UPPER SYSTEM MOVING OVER THE
ROCKIES AT MIDDAY. THIS SYSTEM WILL CONTINUE MOVING EAST OVERNIGHT
AS A WARM FRONT MOVES INTO THE SOUTH AND SOUTHEAST PORTIONS OF THE
FORECAST AREA. PREVIOUS FORECAST HAD POPS MAXED OUT AT 100 ACROSS ALL
BUT THE EXTREME NORTH WHERE POPS WERE INCREASED FROM 40 TO 80
PERCENT FOR THE OVERNIGHT PERIOD. ETA IS NOW MORE IN LINE WITH GFS WITH
TRACK OF UPPER SYSTEM AS SURFACE LOW WILL DEVELOP ACROSS THE
OKLAHOMA PANHANDLE AREA ALLOWING MOIST EASTERLY FLOW ACROSS THE
FORECAST AREA TONIGHT. PRECIPITABLE WATER VALUES WILL INCREASE INTO
THE 1 TO 1.5 INCH RANGE OVERNIGHT AND THE CURRENT PLAN IS TO KEEP
HEAVY RAIN WORDING FROM THE PREVIOUS FORECAST AS SYSTEM MOVES OVER
THE AREA.

FRIDAY..OVERCAST CONDITIONS AND LINGERING PRECIPITATION WILL KEEP
HIGHS IN THE 60S. GFS/ETA CONTINUE TO BE IN GENERAL AGREEMENT.
LIKELY POPS EARLY WITH A SLIGHT CHANCE IN THE NORTH AND WEST BY
AFTERNOON. BY 00Z SATURDAY PRECIPITATION WILL BE DONE ACROSS THE
AREA. FRIDAY NIGHT LEE TROUGH REDEVELOPS WITH WINDS SHIFTING TO THE
SOUTHWEST LATE ACROSS THE CENTRAL AND WESTERN ZONES.

SATURDAY AND SUNDAY...700 THETA-E AXIS PUSHES ACROSS THE AREA EARLY
SUNDAY MORNING ALONG WITH THE LOW LEVEL JET. WILL KEEP THE MENTION
OF THUNDER SATURDAY NIGHT/EARLY SUNDAY FOR THE KHLC AREA. DURING THE
AFTERNOON 850/700 THETA-E AXIS SETS UP ACROSS THE FORECAST AREA WITH
STABILITY PARAMETERS FAVORING STORMS MAINLY OVER THE WESTERN AND
CENTRAL ZONES. WILL KEEP THE HIGHEST POPS IN THIS AREA WITH LOWER
POPS ACROSS THE EASTERN ZONES. TEMPERATURES SHOULD WARM
SIGNIFICANTLY BY SUNDAY AS THERMAL RIDGE BUILDS ACROSS THE AREA.
ETA 850 TEMPERATURES SUPPORT HIGHS IN THE MID 80S ACROSS THE
FORECAST AREA BEFORE A STRONG COLD FRONT APPROACHES LATE MONDAY.

GFS CONTINUES TO TREND SLOWER WITH THIS FEATURE AND HAVE DECIDED TO
DELAY COOLING TREND WITH FRONT TO ARRIVE AT OR SHORTLY AFTER 00Z
TUESDAY. KEPT A CHANCE OF PRECIPITATION WITH BOUNDARY FROM 21Z
MONDAY THROUGH 09Z TUESDAY...WITH THE REMAINDER OF THE FORECAST DRY.
SURFACE HIGH PRESSURE WILL THEN BUILD INTO THE AREA KEEPING
TEMPERATURES BELOW NORMAL THROUGH THURSDAY WITH A WARMING TREND INTO
THE END OF THE FORECAST PERIODS.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, May 15, 9:10 AM MST, 6 hours 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE
THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND
OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL
CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA
THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL
MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR
OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE
SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE
70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL
AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH
NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE
INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY
AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE
INCHES.

THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD
PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND
INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE
TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON
BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE
THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED
IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE
AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY
CONDITIONS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/SR

In the hours before

Special weather statement, May 15, 2:02 PM MST, 1 hour 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-160100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT THU MAY 15 2003

...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND
NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)...

THIS WATCH COVERS THE FOLLOWING COUNTIES IN EASTERN COLORADO...
   YUMA
   KIT CARSON
   CHEYENNE
AND THE FOLLOWING COUNTIES ACROSS NORTHWEST KANSAS...
   CHEYENNE     RAWLINS
   DECATUR      SHERMAN
   THOMAS       SHERIDAN
   NORTON       GRAHAM
   WALLACE      LOGAN
   GOVE

A TORNADO WATCH ALSO CONTINUES FOR GREELEY AND WICHITA COUNTIES
UNTIL 7 PM MDT (8 PM CDT).

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP.

IF YOU LIVE IN OR NEAR THE WATCH AREA...NOW IS THE TIME TO
CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF
YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED.

JM/AK
Local storm report, May 15, 2:04 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    14 S WALLACE              KS   .75 INCH HAIL
05/15/03   WALLACE                        REPORTED BY PUBLIC.
Local storm report, May 15, 2:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    14 N SELKIRK              KS   .75 INCH HAIL
05/15/03   WICHITA                        REPORTED BY PUBLIC.
Local storm report, May 15, 2:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MINGO                 KS   .75 INCH HAIL
05/15/03   THOMAS                         REPORTED BY PUBLIC.
Local storm report, May 15, 2:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MINGO                 KS   .75 INCH HAIL
05/15/03   THOMAS                         REPORTED BY PUBLIC.
Local storm report, May 15, 3:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT THU MAY 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    1 E KANORADO              KS   .75 INCH HAIL
05/15/03   SHERMAN                        REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
May 15, 4:00 PM MST
Where
Kit Carson County, 2 mi E of Seibert
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.850

Thunderstorm Wind, Cheyenne

When
May 15, 4:46 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.817, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352288, 5352287.